Applied Mathematics
Vol. 3  No. 11 (2012) , Article ID: 24518 , 3 pages DOI:10.4236/am.2012.311233

Symmetric Solutions of a Nonlinear Elliptic Problem with Neumann Boundary Condition

Ana Magnolia Marin Ramirez1, Ruben Dario Ortiz Ortiz1, Joel Arturo Rodriguez Ceballos2

1Group of Waves, Program of Mathematics, Faculty of Exact and Natural Sciences, Cartagena University, Cartagena de Indias, Colombia

2Morelia Institute of Technology, Morelia, Mexico


Received September 3, 2012; revised October 3, 2012; accepted October 11, 2012

Keywords: Nonlinear Boundary Value Problems; Elliptic


We show a result of symmetry for a big class of problems with condition of Neumann on the boundary in the case one dimensional. We use the method of reflection of Alexandrov and we show one application of this method and the maximum principle for elliptic operators in problems with conditions of Neumann. Some results of symmetry for elliptic problems with condition of Neumann on the boundary may be extended to elliptic operators more general than the Laplacian.

1. Introduction

The maximum principle is one of the most used tools in the study of some differential equations of elliptic type. It is a generalization of the following well-known theorem of the elemental calculus “If f is a function of class in such that the second derivative is positive on (a, b) then the maximum value of f attains at the ends of”. It is important to point out that the maximum principle gives information about the global behavior of a function over a domain from the information of qualitative character in the boundary and without explicit knowledge of the same function. The maximum principle allows us, for example, to obtain uniqueness of solution of certain problems with conditions of the Dirichlet and Neumann type. Also it allows to obtain a priori estimates for solutions. These reasons make interesting the study of the maximum principle on several forms and its generalizations and the Hopf lemma. For example a geometric version of the maximum principle allows us to compare locally surfaces that coincide at a point. On the other hand, the maximum principle and the Alexandrov reflection principle in [1] have been used to prove symmetries with respect to some point, some plane, symmetries of domain and to determine asymptotic-symmetric behavior of the solutions of some elliptic problems. (See Serrin [2], Gidas, Ni and Nirenberg [3], Gidas, Ni and Nirenberg [4], Caffarelli, Gidas and Spruck [5], Berestycki and Nirenberg [6]). The first person in use this technic was Serrin. Serrin proved that: “If is a positive solution of the problem

which is zero on the boundary and its outer normal derivative on the boundary is constant, then is a ball and is radially symmetric with respect to the center of”. Using the ideas of Serrin and a version of the maximum principle for functions that do not change of sign, Gidas Ni and Nirenberg proved that: “If is a ball, and is a positive solution of the problem,

which is zero on the boundary, then u is radially symmetric with respect to the center of the ball”. Using the method of reflection and a version of maximum principle for thin domains Berestycki and Nirenberg made a generalization of this statement. Our proof shows that the technic used by Berestycki and Nirenberg for the study of symmetries of solutions of the elliptic problem with Dirichlet condition, can be applied in elliptic problems with Neumann conditions with nonlinear term.

2. Maximum Principle and Hopf Lemma

Our result is based on the well known maximum principle and on the Hopf lemma for the differential operator of the form (see [7-9])


where is in We suppose that the coefficients and are bounded on and for all

Theorem 2.1. (Maximum principle)

Let be such that Then cannot attain its maximum value in

Lemma 2.2. (Hopf)

Suppose satisfies

Let be such that 

is continuous at

for all



3. Main Result

Theorem 3.3. Let be a solution of

where are bounded functions and symmetric with respect to the origin such that

and for all is such that is strictly increasing in for all and is symmetric to for all and is a bounded function and odd. Then is symmetric with respect to the origin.

Proof: Define the reflected function of in by

Hence, Then v satisfies


Then satisfies

Since is continuous in, there are such that

Suppose that or then if

since Further


Since is strictly increasing in



If using a similar argue we demonstrate that and we obtain the same conclusion. Suppose that then since w(0) = 0 Further Therefore

Since is strictly increasing in



We conclude

So is symmetric with respect to the origin.

We will prove that do not belong to Suppose now that and

for all then

and If and

then and where are such that is the first zero of w and is the last. Since is strictly increasing in, then


Applying maximum principle and Hopf lemma,

since is not constant. Which contradicts the fact that

Hence this case is impossible. It happens equally to and In conclusion we have that on and therefore is symmetric with respect to

4. Example


in Theorem 3.3, we have the following system

following the steps of the demonstration, it follows that u is symmetric with respect to the origin.

5. Acknowledgements

The authors express their deep gratitude to CONACYT México, Programa de Mejoramiento del Profesorado (PROMEP)-México and Universidad de Cartagena for financial support.


  1. A. D. Alexandrov, “Uniqueness Theorems for Surfaces in the Large,” Vestnik Leningrad University: Mathematics, Vol. 13, No. 19, 1958, pp. 5-8.
  2. J. Serrin, “A Symetry Problem in Potential Theory,” Archive for Rational Mechanics and Analysis, Vol. 43, No. 4, 1971, pp. 304-318. doi:10.1007/BF00250468
  3. B. Gidas, W.-M. Ni and L. Nirenberg, “Symmetry and Related Properties via Maximum Principle,” Communications in Mathematical Physics, Vol. 68, No. 3, 1979, pp. 209-243. doi:10.1007/BF01221125
  4. B. Gidas, W.-M. Ni and L. Nirenberg, “Symmetry of Positive Solutions of Nonlinear Elliptic Equations in,” In: Mathematical Analysis and Applications, Part A, Academic Press, New York, 1981, pp. 369-402.
  5. L. Cafarelli, B. Gidas and J. Spruck, “Asymptotic Symmetry and Local Behavior of Semilinear Elliptic with Critical Sobolev Growth,” Communications on Pure and Applied Mathematics, Vol. 42, No. 3, 1989, pp. 271-297. doi:10.1002/cpa.3160420304
  6. H. Berestycki and L. Nirenberg, “On the Method of Moving Planes and the Sliding Method,” Bulletin of the Brazilian Mathematical Society, Vol. 22, No. 1, 1991, pp. 1-37.
  7. F. John, “Partial Differential Equations,” Springer-Verlag, New York, 1982.
  8. M. Protter and H. Weinberger, “Maximum Principle in Differential Equations,” Springer-Verlag, New York, 1984. doi:10.1007/978-1-4612-5282-5
  9. D. Gilbarg and N. Trudinger, “Elliptic Partial Differential Equations of Second Order,” Springer-Verlag, Berlin, Heidelberg, New York, 1977.